Back to Ask the Diabetes Team Ask the Diabetes Team

From Grove City, Ohio, USA:

My 22 month old son has a complex I mitochondrial disorder and is TPN [total parenteral nutrition, nutrition given through intravenous fluids] dependent. He is on 22 hours per day. We have had problems with his blood sugar from the beginning. It usually spikes and then dips low. The swings have been from a low of 27 mg/dl [1.5 mmol/L] while off to 378 mg/dl [21 mmol/L] two hours into the infusion. We got him stabilized and slowly increased the glucose load. He was receiving 27.5% glucose( anything less and he does not gain weight). He has been experiencing readings as high as 502 mg/dl [27.9 mmol/L], although they usually hang out around 350 mg/dl [19.4 mmol/L]. He did spill sugar in his urine but not ketones.

The doctor decreased the glucose to 20% for now, but won't let it stay there because he can't hold his weight (17 pounds). They have suggested putting insulin in his TPN. Is this a good option as he does not have diabetes? Once you are on insulin, will you always be on it? We were told that diabetes is common in kids with complex I mitochondrial disorder, and these swings are indicative of developing full blown diabetes in the future. What are your thoughts?


Disorders of mitochondrial DNA, although they are grouped together clinically under eponyms such as MELAS, MIDD or DIDMOAD, are quite variable in their pattern. They all involve the process by which energy for a cell's function is derived. The insulin producing or beta cells in the pancreas seem particularly vulnerable as are the nerves to the ear and other parts of the central nervous system. Impaired glucose tolerance (see Classification and Diagnosis of Diabetes) is therefore common and unlikely to improve with time. I also assume that, in your son's case, there is some other problem which makes nourishment by TPN essential, rather than by the mechanically and nutritionally easier route of gastrostomy [surgically placing a feeding tube into the stomach].

The wide fluctuations in blood glucose seem to be associated with insufficient insulin when IV glucose is being given and possibly with an inadequate glucagon response also due to the mitochondrial disorder during the two-hour rest period. To alleviate this, you might ask the doctor whether it is necessary to interrupt the IV for two hours a day, and whether it might also be possible to increase the proportions of amino acids and fat emulsion in the TPN, so as to reduce the dependnce on glucose for calories.

I do not think that insulin should be mixed with the TPN in the IV, except as a last resort. Most nursing units insist that IV insulin be given separately as a safety measure. Apart from that, insulin (except in acid solution) is very reactive and will adhere both to glass and other molecules making its biological activity less predictable.You might also ask the doctor about giving glargine, a new insulin soon to be available, once a day by injection or NPH twice a day, but, in both of these instances, it would be important not to discontinue the TPN during the day.


Original posting 9 Nov 2000
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.